PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of thoraxThoraxVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
Thorax. 2005 June; 60(6): 517–520.
PMCID: PMC1747437

Antibiotic allergy in cystic fibrosis

Abstract

Allergic reactions to antibiotics are more common in cystic fibrosis (CF) than in the general population. This in part is due to the improving survival in adults with CF and the increased use of high dose intravenous antibiotics. While some are immediate anaphylaxis type (IgE mediated) reactions, the majority are late onset and may have non-specific features such as rash and fever. Piperacillin has consistently been found to have the highest rate of reported reactions (30–50%). There is a low risk of cross reactions between penicillins and other non-ß-lactam classes of antibiotics in penicillin skin prick positive patients. Carbapenems should only be used with extreme caution in patients with positive skin prick tests to penicillin. However, aztreonam can be used safely in patients who are penicillin allergic with positive skin prick reactions. The aminoglycosides are a relatively uncommon cause of allergic reactions, but patients who react to one member of the family may cross react with other aminoglycosides. Desensitisation relies on the incremental introduction of small quantities of the allergen and has been used for penicillins, ceftazidime, tobramycin and ciprofloxacin and must be repeated before each course. Personalised cards should be regularly updated for patients who develop allergic reactions. Written instructions on the emergency treatment of allergic reactions should be provided to patients self-administering intravenous antibiotics at home. Further research is required to identify risk factors and predictors for antibiotic allergy.

Supplementary Material

[Web-only tables]

Articles from Thorax are provided here courtesy of BMJ Group